New FDA labels for stimulants used to treat AD/HD will caution physicians not to prescribe the drugs for children or adults with heart problems.
by ADDitude Editors
The Food and Drug Administration (FDA) required the warnings after reports of sudden deaths of children who were taking the stimulants. The warnings will be included in the package inserts that come with popular AD/HD medications such as Ritalin, Concerta, and Adderall.
"Although some serious heart problems alone carry an increased risk of sudden death," reads the warning for Ritalin, "stimulant products generally should not be used in children or adolescents with known serious structural cardiac abnormalities, cardiomyopathy, serious heart rhythm abnormalities, or other serious cardiac problems that may place them at increased vulnerability to the sympathomimetic effects of a stimulant drug." The Ritalin label contains a similar warning for adults.
Last February, an FDA advisory panel on medication use recommended the warnings, and another panel comprised of cardiac experts, called for even stronger warnings.